Does Rogaine (Minoxidil) 5% cause accelerated aging of the skin?

I've read a few horror stories about Rogaine 5% (Minoxidil) affecting collagen production and causing the face to age very quickly... lines, bags under eyes, skinnier face, etc. Is this true?

Doctor Answers 4

Rogaine does not cause accelerated aging but it is discussed on the Internet.

Rogaine does not cause accelerated aging but it is discussed on the Internet.
Rogaine does cause skin irritation for some people.
Bags under the eyes can be due to dehydration and lack of sleep.  


Los Angeles Hair Restoration Surgeon
4.9 out of 5 stars 85 reviews

Minoxidil effects

These concerns do get raised on the internet from time to time. Do they exist? It's not clear. 

Health Canada and the FDA have not been prompted to change the medication labelling or add warnings. 

All side effects, including potential, should be taken into account before starting. If any one side effect worries you, the medication should not be started.

Does Rogaine (Minoxidil) 5% cause accelerated aging of the skin?

Dear bluejays1988,

Used properly on the scalp and hair shaft in general most believe Minoxidil does not cause accelerated aging of the skin. However, there’s often much discussion on line about this particular side effect, how particularly low the bags and wrinkles. It has now become one of the standard warnings in the packet and Surgeon Canada and therefore should not be dismissed. It’s hard to formulate a scientific reason why this would occur and the vast majority of patients on Minoxidil never experience this side effect, however, it is certainly worth considering when discussing whether to initiate a treatment of Minoxidil in the first place.

I hope this information is of some assistance and best of luck.

To find out more, please visit the link below.
R. Stephen Mulholland, M.D.
Certified Plastic Surgeon
Yorkville, Toronto

R. Stephen Mulholland, MD
Toronto Plastic Surgeon
4.6 out of 5 stars 83 reviews

Does minoxidil cause aging of the skin?

This is not a usual complaint but this drug does have skin effects from irritation. See the link to this drug in the web reference below. If you are concerned about its side effects, don't use it.

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.